Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS Blacksburg, VA

June 2, 1997Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 3:07 PM EDT for Rockingham County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1997, 3:07 PM EDT (19:07 UTC)
Expired
Jun 2, 1997, 4:10 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS01 KRNK 021909 RRA
SVRRNK
NCC157-022010-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 410 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...ROCKINGHAM COUNTY
 
AT 306 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 33 MILES SOUTH OF MARTINSVILLE OR 8 MILES SOUTH OF
BETHANY MOVING NORTH NORTHWEST AT 25 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 INTELLIGENCE                    AROUND 335 PM EDT
 MAYODAN                         AROUND 345 PM EDT
 STONEVILLE                      AROUND 350 PM EDT
 PRICE                           AROUND 400 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

MV/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:49 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 2, 2:49 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SUN JUN 1 1997

SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE
FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP
INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE
ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT
BETWEEN 4 AND 6 INCHES YDAY.

THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS
SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT
BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO
THE CWA.

HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF
THE GREAT LAKES LATE TUESDAY SHUDhNT HAVE MUCH PROBLEM PRODUCING MORE
RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE
SOME DRYING ON WED.

WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER.

JDS

In the hours before

Local storm report, Jun 2, 1:50 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     GRAHAMS FORGE             VA   .75 INCH HAIL
06/02/97   WYTHE                           REPORTED BY
                                           SKYWARN SPOTTER IN
                                           EASTERN PORTION OF
                                           COUNTY.

PMC/MJB
Local storm report, Jun 2, 1:54 PM EDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

115 PM     GRAHAM'S FORGE             VA   .75 INCH HAIL
06/02/97   WYTHE                           REPORTED BY
                                           SKYWARN SPOTTER IN
                                           EASTERN PORTION OF
                               P            COUNTY.

PMC/MJB
Local storm report, Jun 2, 2:10 PM EDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     PULASKI                    VA   FLOODING
06/02/97   PULASKI                         COMMERCE STREET AND
                                           NORTH WASHINGTON STREET
                                           NEAR 4TH AVENUE FLOODED
                                           IN DOWNTOWN PULASKI.
Local storm report, Jun 2, 2:12 PM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     PULASKI                    VA   FLOODING
06/02/97   PULASKI                         COMMERCE STREET AND
                                           NORTH WASHINGTON STREET
                                           NEAR 4TH AVENUE FLOODED
                                           IN DOWNTOWN PULASKI.
Local storm report, Jun 2, 2:25 PM EDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

222 PM     CHRISTIANSBURG             VA   .75 INCH HAIL
06/02/97   MONTGOMERY                      REPORTED BY NATIONAL
                                           WEATHER SERVICE EMPLOYEE.

PMC/MJB
Local storm report, Jun 2, 2:27 PM EDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION.....  STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

222 PM     CHRISTIANSBURG             VA   .75 INCH HAIL
06/02/97   MONTGOMERY                      REPORTED BY NATIONAL
                                           WEATHER SERVICE EMPLOYEE.

PMC/MJB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:30 AM EDTSevere Thunderstorm WarningRNKWilkes45 min
Jun 2, 10:39 AM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe66 min
Jun 2, 11:20 AM EDTSevere Thunderstorm WarningRNKAlleghany50 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKSurry61 min
Jun 2, 2:51 PM EDTSevere Thunderstorm WarningRNKStokes64 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKRockingham65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.